Alert archive / Montana / Tornado Warnings in 2020

Tornado Warning 3, NWS Glasgow, MT

July 7, 2020Phillips County, Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 7, 2020, 4:53 PM MDT for Phillips County, Valley County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2020, 4:53 PM MDT (22:53 UTC)
Expired
Jul 7, 2020, 5:16 PM MDT
In force
23 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 55 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:14 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WFUS55 KGGW 072253
TORGGW
MTC071-105-072330-
/O.NEW.KGGW.TO.W.0003.200707T2253Z-200707T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
453 PM MDT Tue Jul 7 2020

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  East central Phillips County in northeastern Montana...
  West central Valley County in northeastern Montana...

* Until 530 PM MDT.
    
* At 452 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 23 miles southeast of Malta, moving northeast at 50
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Phillips and west central Valley Counties, including
  the following locations... The Bentonite Plant and Content.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4796 10760 4813 10772 4842 10703 4813 10684
TIME...MOT...LOC 2252Z 244DEG 43KT 4808 10756 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

NWS Glasgow
1 follow-up statement
907 
WWUS55 KGGW 072316
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
516 PM MDT Tue Jul 7 2020

MTC071-105-072326-
/O.CAN.KGGW.TO.W.0003.000000T0000Z-200707T2330Z/
Phillips MT-Valley MT-
516 PM MDT Tue Jul 7 2020

...THE TORNADO WARNING FOR EAST CENTRAL PHILLIPS AND WEST CENTRAL
VALLEY COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Montana.

LAT...LON 4796 10760 4813 10772 4842 10703 4813 10684
TIME...MOT...LOC 2314Z 244DEG 43KT 4821 10717 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 7, 1:15 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 7, 1:15 PM MDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
115 PM MDT Tue Jul 7 2020

.DISCUSSION...
A widespread severe weather event is on track for all of
Northeast Montana from late afternoon through the evening hours.
Storms are forming across the higher terrain in central and
southwest Montana and will progress eastward into Northeast
Montana. Storms may be semi-discrete initially as they enter
Phillips and Petroleum Counties. If they are able to remain
discrete then very large hail to the size of baseballs, damaging
winds in excess of 70 mph, and an isolated tornado will be
possible.

Once the storms merge into one or more line segments destructive
wind gusts in excess of 70 to 80 mph will become the primary
threat. Look for this main line of storms to arrive in Phillips
and Petroleum Counties around 4 or 5 PM, Opheim to Glasgow to
Jordan around 6 to 7 PM, and the ND border by 9 to 10 PM or so.

It is possible a few isolated storms could enter the Yellowstone
River Valley ahead of this primary line of storms during the early
evening hours. If this were to happen, all severe modes would be
possible.

An upper trough moves across the state on Wednesday with slightly
cooler and generally drier weather. A few storms are possible
near the Canadian border with the proximity of a stacked low
pressure system moving from Saskatchewan into Manitoba.

Ridge then builds north from the Desert Southwest for hot and dry
weather for the remainder of the week. Could see a few
thunderstorms on Friday as a shortwave pushes through the top of
the ridge.

-Mottice/RAE

&&

.AVIATION...
A line of severe storms should reach KGGW around 00-01Z, KOLF
01-02z, and KGDV and KSDY between 02 and 03z this evening. This
line of storms will bring intense and erratic winds as well as
hail, heavy rain, and brief IFR conditions.

Skies should be clearing out by 06z for much of the region.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jul 7, 4:17 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
417 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          2 NE TIEGEN             47.06N 108.57W
07/07/2020                   PETROLEUM          MT   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TORNADO WEST OF
            WINNETT.

&&
Local storm report, Jul 7, 4:34 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
434 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 S WINNETT             46.97N 108.36W
07/07/2020  E1.25 INCH       PETROLEUM          MT   LAW ENFORCEMENT

&&
Local storm report, Jul 7, 4:36 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
436 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     11 ENE ZORTMAN          47.96N 108.31W
07/07/2020  M63 MPH          PHILLIPS           MT   MESONET

            MESONET STATION MTMAL 11.3 SW PHILLIPS (MT
            DOT).

&&
Local storm report, Jul 7, 4:38 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
438 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     1 N LANDUSKY            47.92N 108.62W
07/07/2020  M55 MPH          PHILLIPS           MT   MESONET

            MESONET STATION FW7047 LANDUSKY.

&&
Local storm report, Jul 7, 4:49 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
449 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     15 S ZORTMAN            47.70N 108.48W
07/07/2020  M71 MPH          PHILLIPS           MT   MESONET

            MESONET STATION MCDM8 MANNING CORRAL
            DOGTOWN.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:52 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley11 hr
Jul 7, 3:47 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips58 min
Jul 7, 4:10 PM MDTTornado Warning Tornado observedGGWPetroleum38 min
Jul 7, 4:33 PM MDTSevere Thunderstorm WarningGGWPhillips57 min
Jul 7, 4:46 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley59 min
Jul 7, 5:12 PM MDTSevere Thunderstorm WarningGGWDaniels, Phillips, Roosevelt, Valley63 min
Jul 7, 5:25 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Petroleum, Phillips, Prairie and 2 more65 min

Nearby

Tornado Warnings in Montana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.